Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Blanchfield duality and simple knots


Author: C. Kearton
Journal: Trans. Amer. Math. Soc. 202 (1975), 141-160
MSC: Primary 57C45
MathSciNet review: 0358796
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The method of presentation for $ n$-knots is used to classify simple $ (2q - 1)$-knots, $ q > 3$, in terms of the Blanchfield duality pairing. As a corollary, we characterize the homology modules and pairings which can arise from classical knots.


References [Enhancements On Off] (What's this?)

  • [1] R. C. Blanchfield, Intersection theory of manifolds with operators with applications to knot theory, Ann. of Math. (2) 65 (1957), 340-356. MR 19, 53. MR 0085512 (19:53a)
  • [2] R. H. Crowell, The group $ G'/G''$ of a knot group $ G$, Duke Math. J. 30 (1963). 349-354. MR 27 #4226. MR 0154277 (27:4226)
  • [3] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 40 #2094. MR 0248844 (40:2094)
  • [4] C. Kearton, Presentations of $ n$-knots, Trans. Amer. Math. Soc. 202 (1975), 123-140. MR 0358795 (50:11254)
  • [5] M. A. Kervaire, Les noeuds de dimensions supérieures, Bull. Soc. Math. France 93 (1965), 225-271. MR 32 #6479. MR 0189052 (32:6479)
  • [6] J. Levine, Unknotting spheres in codimension two, Topology 4 (1965), 9-16. MR 31 #4045. MR 0179803 (31:4045)
  • [7] -, Polynomial invariants of knots of codimension two, Ann. of Math. (2) 84 (1966), 537-554. MR 34 #808. MR 0200922 (34:808)
  • [8] -, An algebraic classification of some knots of codimension two, Comment. Math. Helv. 45 (1970), 185-198. MR 42 #1133. MR 0266226 (42:1133)
  • [9] J. W. Milnor, Infinite cyclic coverings, Conference on the Topology of Manifolds (Michigan State Univ., E. Lansing, Mich., 1967), Prindle, Webber & Schmidt, Boston, Mass., 1968, pp. 115-133. MR 39 #3497. MR 0242163 (39:3497)
  • [10] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 30 #1506. MR 0171275 (30:1506)
  • [11] H. Seifert, Über das Geschlecht von Knoten, Math. Ann. 110 (1934), 571-592. MR 1512955
  • [12] H. F. Trotter, On $ S$-equivalence of Seifert matrices, Invent. Math. 20 (1973), 173-207. MR 0645546 (58:31100)
  • [13] D. D. J. Hacon, Embeddings of $ {S^p}$ in $ {S^1} \times {S^q}$ in the metastable range, Topology 7 (1968), 1-10. MR 36 #5953. MR 0222903 (36:5953)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C45

Retrieve articles in all journals with MSC: 57C45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0358796-3
Keywords: $ n$-knot, knot presentation, Blanchfield duality pairing, simple knot
Article copyright: © Copyright 1975 American Mathematical Society